Colorado, 2026

High Wind in Colorado, February 17, 2026

February 17, 2026 · NWS GLD · 2 events in 2 counties and zones

High winds occurred along and behind an advancing cold front. The peak gust was 72 MPH near Aroya.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds occurred along and behind an advancing cold front. The peak gust was 72 MPH near Aroya.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 17, 4:30 AM MST, 5 hours earlier. Its key messages:

  • High Wind Warning for portions of the area today. Even if not in the warning strong winds are forecast.
  • Potentially dangerous fire weather conditions on Tuesday. Red Flag and Particular Dangerous Situation (PDS) Red Flag Warnings are in effect. Very dry conditions and winds gusting over 60 mph will create conditions favorable for explosive fire growth.
  • Blowing dust will likely reduce air quality in eastern Colorado and adjacent areas on Tuesday. Low visibility due to dust plumes may also hinder travel.
Area forecast discussion, Feb 17, 4:30 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service Goodland KS
430 AM MST Tue Feb 17 2026

.KEY MESSAGES...

- High Wind Warning for portions of the area today. Even if not
  in the warning strong winds are forecast.

- Potentially dangerous fire weather conditions on Tuesday. Red
  Flag and Particular Dangerous Situation (PDS) Red Flag
  Warnings are in effect. Very dry conditions and winds gusting
  over 60 mph will create conditions favorable for explosive
  fire growth.

- Blowing dust will likely reduce air quality in eastern
  Colorado and adjacent areas on Tuesday. Low visibility due to
  dust plumes may also hinder travel.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 239 AM MST Tue Feb 17 2026

Our well advertised system is starting to take shape as winds
are shifting to southwest. Cloud cover associated with some
moisture advection with the system is ongoing across the eastern
half of the CWA. These two factors are helping keep
temperatures fairly mild for mid February standards across the
area with temperatures in the upper 30s to upper 40s.

A multi hazard event with dangerous fire weather, strong to
damaging winds and blowing dust still remains on the table for
today; there are however a few fail points that are presenting
themselves with any potential high impact event. Very warm
temperatures with near record highs forecast in the mid 60s to
low 80s are forecast. There is potential for temperatures to be
warmer still than forecast due to the southwesterly winds being
in the favored "furnace" direction of 210-240 degrees. Some of
the higher end forecast guidance suggests upper 80s to low 90s
would be the realm of possibility especially for eastern
counties.

A potential fail point to the event is if southwest winds turn
from the "furnace" directions quicker to the west which would
lead to a little cooler temperatures than forecast. If this
occurs (30% chance) then humidity would be delayed a few hours
to fall below 15% which would cut down on the number of hours of
technical critical conditions (15% RH). Winds will still be
there however. Winds will be where another potential fail point
could be. There still continues to be some signal of the system
broadening out some which would lead to a shorter duration of
the strongest winds (35% chance of occurrence). This would still
lead strong to damaging winds during the late morning but the
duration would be much shorter. Still even with these other
scenarios confidence in the current forecast still remains high.

So what are we expecting?

Perhaps the most concerning of today's is fire weather. With
the warm temperatures and winds talked about above one should be
able to assume that critical fire weather is a concern. The
ceiling for this event is extremely high to even perhaps
historic for a spring set up let alone mid February standards. A
combination of near record to record highs, low dew points
falling into the single digits during the afternoon RH falling
at least into the low teens and damaging wind gusts sets the
area up for a high end fire weather day and volatile environment
for fire spread. The Red Flag Warning for the area still looks
solid for multiple hours.

A portion of the Red Flag Warning however has a much higher
ceiling for the fire weather risk. This is where a Particular
Dangerous Situation (PDS) Red Flag Warning remains in place.
This area is where a combination where confidence is highest in
the strongest winds (sustained 30-40 mph, locally higher and
gusts up to 65 mph), lowest humidity and driest fuels reside.
Winds across the northern portions of the PDS area may not be as
strong as further south as the stronger jet maxes in the 850
and 700mb levels lie. The reasoning for this area to be included
is due to drought creeping back in and ERC's approaching the
90th percentile. Kansas mesonet data also shows nearly 3-4
months without 1/2 to 3/4 inch of rain and nearly 3 months
without 1/4 of an inch of rain. Southern portions of the PDS
warning, yes we did see rain 72-96 hours ago but there was a
long stretch with very little moisture. With all of the
precipitation from the spring and summer led to an abundant
amount of fuels which are now dormant leading to fuel load
concerns. Anyways, the concern is there for numerous hours of
critical to extremely critical conditions which will lead to the
potential for large and rapidly moving wildfires today. When a
cold front moves through this afternoon shifting winds to the
west, much drier air will move into the area this is when dew
points and humidity values are forecast to plummet possibly into
the single digits. Another new aspect which currently has low
confidence in is there is a less than 5% chance for high based
virga which could have some downburst potential. This looks to
form on the leading edge of the front favoring Rawlins, Decatur,
Norton counties. Some guidance does indicate small amounts of
CAPE so a rogue lightning strike can't be ruled out. The biggest
concern would be for downburst winds over a fire which would
add an extra complicating layer to today's forecast.

Now to the wind. I did opt not to upgrade Cheyenne and Rawlins
county to a High Wind Warning as confidence is not there in
gusts to 58 mph or higher. This is mainly due to proximity of
the strongest jets remain across southern portions of the area
and the highest pressure rises remaining along and south of the
Interstate during the afternoon surge. There could be a rogue
gust somewhere across each county but even with the most
aggressive and deepest mixing guidance it was only showing
around 45 knots within the mixing layer for those counties.
Current wind gust expectations is around 65 mph. GFS, RRFS and
HRRR soundings across Sherman and Kit Carson counties do show
60-65 knot gusts just above the mixing layer which could mix
down leading to some localized gusts around 70-75 mph but
confidence in this remains only around 20% as even the HREF max
wind output isn't that aggressive. The winds throughout the
850-700mb layer is fairly impressive with a large area of 30-40
knot winds in the wind field. Consistently high sustained winds
of 30-45 mph even locally higher are possible and some sites may
even be able to reach High Wind Warning criteria on sustained
winds alone.

Timing of the winds, the strongest is currently forecast to
occur starting around 9am MT into the early afternoon when the
850mb jet is forecast to be its strongest. Sustained winds of
40-50 mph forecast. This jet is forecast to weaken some into the
afternoon but when mixing really deepens more sporadic gusts of
60-65 mph may occur. A cold front is forecast to move west to
east across the area during the afternoon shifting winds to the
west, 06Z HRRR and 03Z RAP continues to show 3 hour pressure
rises to around 6 mb which which is increasing my confidence
that the 2nd surge of strong to damaging winds will occur. The
favored areas for this looks to be along and south of I-70.
Additional wind gusts up to 65 mph would be possible during this
time.

Next potential hazard is dust. This hazard has been the most
difficult to nail down confidence with. Plumes of blowing dust
due to the southwest winds are forecast and look most likely
during the late morning through the mid afternoon due to the
initial surge of wind. This is also before mixing heights deepen
to around 10000' AGL. Due to this have added in a corridor of
higher probabilities for dust favoring Kit Carson, Sherman,
Wallace, Thomas, Logan, Greeley and Wichita counties. If this
initial surge of wind can be strong enough can't rule out a wall
of dust occurring but confidence is around 5-10% at this time
in that as pressure rise are not quite as strong despite the
stronger low level wind field in place. Mixing heights as
mentioned are forecast to quickly deepen which should help mix
out any dust into the atmosphere helping improve any surface
visibilities but also degrading air quality due to a haze in the
air. The most difficult part of the dust forecast is with our
2nd surge of wind associated with the cold front this afternoon.

Continue to notice on the 2-2.5km lapse rates on now on
multiple guidance an area of lower 2-2.5km lapse rates moving
along with the front which could be an indicator of a wall of
dust. I do recall from last March's dust event seeing similar
signals so there is some potential for quick but short lasting
or even transient walls of dust with this front. If this were to
occur this may be even more dangerous than a longer lived wall
of dust which can be seen coming for miles. Confidence in this
remains around 20% of occurrence mainly due to the high
forecasted mixing heights. If mixing heights could lower some
then my concern in this scenario would increase significantly.
If this were to occur it would favor a roughly Wild Horse to
Goodland from around 20-23Z time frame of occurrence. As
mentioned above as well if any downdrafts from virga can occur
then that could lead to more opportunities for walls of dust to
form but confidence in that is less than 5%.

Tuesday night and into Wednesday colder air is forecast to move
into the area as low temperatures are forecast to fall below
freezing for the majority of the area. Lower dew points will be
in place as well limiting overall humidity recovery.

Wednesday another surface low is forecast to develop across
eastern Colorado and deepen. To the south of the low
southwesterly winds are forecast to continue and gust to around
45 mph. In the center and to the north of the low winds are
forecast to be lighter. Critical fire weather conditions are
again forecast to develop for south and southwestern portions of
the area. Am opting to hold off on issuing any fire weather
highlights at this time to ensure the focus doesn't get taken
away from today due to the overall higher end nature of the fire
threat for that day. The area of concern is currently across
Cheyenne (CO), Wallace, Kit Carson, Greeley and Wichita
counties. Some precipitation may occur Wednesday evening and
into the start of the extended period due to additional lift
with the low and another incoming cold front currently favoring
northern and northwestern portions of the area.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 257 AM MST Tue Feb 17 2026

Synoptic Overview: Broad cyclonic flow aloft will prevail over
the CONUS mid-week (Wed-Thu), with the main belt of mid-
latitude westerlies.. a 100-150 knot W to WSW upper level jet..
residing at lower latitudes (~30-40N). Compared to 24-hr ago,
recent (00Z 02/17) operational runs of the GFS and ECMWF are in
better agreement on the evolution of the synoptic pattern late
this week into next weekend.. with both models indicating a
transition to a more amplified pattern.

Thu-Thu night: Breezy N winds and light snow possible, mainly
north of Hwy 36. Guidance indicates that a developing lee
cyclone in northeast CO (Wed night) will progress east across
the Central Plains Thu morning.. and that low-level cold
advection /northerly flow/ on the W and NW periphery of the
departing cyclone will bring decidedly cooler temperatures to
the area, yielding near-average to below-average highs in the
40's. 00Z 02/17 operational runs of the GFS/ECMWF suggest that
precipitation assoc/w this system will largely (if not entirely)
be confined north of the NWS Goodland county warning area.

Fri-Fri night: 00Z 02/17 operational runs of the GFS/ECMWF both
suggest that shortwave energy in vicinity of the 4-Corners Fri
morning will progress east across the Rockies (Fri afternoon)
and Central/Southern Plains (Fri night).. and that an
accompanying low pressure system tracking eastward across the TX
Panhandle and OK may bring snow to portions of the Tri-State
Area. Model-to-model and run-to-run variations in the evolution
of the upper wave and associated surface low lend considerable
uncertainty to sensible weather conditions, especially w/regard
to precipitation chances/amounts. Low confidence in forecast
specifics.

Sat-Mon: 00Z 02/17 operational runs of the GFS/ECMWF both
indicate that an amplifying upper level ridge over the
Intermountain West (Sat) will shift eastward over the Rockies
and High Plains (Sun-Mon). Expect dry conditions and a warming
trend by the end of the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 425 AM MST Tue Feb 17 2026

Winds are forecast to increase across the entire area between 15
and 16Z as the nocturnal inversion breaks. Concerns for LLWS
will continue until that occurs. As it occurs winds are forecast
to quickly increase in strength with gusts of 40-50+ knots;
strongest favoring GLD. Do still have concerns for dust and
think that a haze is the most likely outcome for today but there
is potential that a plume of dust could impact a terminal
lowering flight categories. Confidence is not there to nail down
specific timing for TAF purposes. Remain aware for possible
AMD's through the day. Winds are forecast to gradually wane
overnight. Be aware for another round of LLWS as well tonight
for each terminal.

&&

.FIRE WEATHER...
Issued at 239 AM MST Tue Feb 17 2026

Main focus continues to be on a potentially dangerous fire
weather day for the area today. Portions of the area has been
designated a Particular Dangerous Situation (PDS) wording for
their Red Flag Warning product. This is where confidence is
highest at least in some overlap of strong to damaging winds,
very low humidity and the driest of fuels.

Winds are forecast to become southwesterly overnight Monday
leading to drier air advecting in and an increase in
temperatures resulting in overnight humidity values maxing out
around 50% across eastern Colorado. A volatile environment is
forecast to be set for the potential for large and quick moving
wild fires is forecast to exist across portions of the area.
Strong to damaging winds with sustained winds of 40-50 mph and
wind gusts of at least 55-65 mph are currently forecast.
Humidity values are also forecast to fall at least into the
lower teens perhaps as low as the mid single digits.

Wind gusts are forecast to be around 20-30 mph through around
8-9am MT before quickly ramping up between 9-10am where gusts of
50-65 mph are forecast along with sustained winds around 40-50
mph. Winds during this time will be from the southwest. Into the
early afternoon sustained winds may weaken some to around 30-40
mph with 60 mph gusts perhaps a bit more sporadic as any
damaging wind gusts would be from increasing mixing heights to
around 10000 feet AGL. A cold front moving in from the west will
shift winds from the southwest to a more westerly direction
along with very low dew points in the single digits helping keep
humidity values low. There is some concern for another surge of
damaging winds with the cold front as well. Breezy to gusty
winds are then forecast to continue through the evening before
waning around 11pm MT. Be aware for blowing dust and localized
dust storms throughout the day as well. Overnight temperatures
into Wednesday morning are forecast to fall below freezing which
could have an impact on hoses/water freezing up should any
fires still be ongoing.

Confidence is very high to almost a near certainty in numerous
hours of critical fire weather occurring across most if not all
of the forecast area. The main concern other than the low
humidity values is the duration of the sustained winds greater
than 30 mph and being as high as 50 mph at times. This along
with near record high temperatures and the low humidity is the
signal for numerous hours of extreme grassland fire danger index
and forecast values exceeding 100. If the current forecast pans
out then locations across eastern Colorado could see around 8
hours of extreme values.

Tuesday night and into Wednesday, widespread humidity values
maxing out around 45-50% would provide little relief before
another round of critical fire weather develops across the area.
Locations along and south of Interstate 70 are currently
favored for multiple hours of critical conditions again as
southwest winds are forecast to gust up to 45 mph. 10 hour fuel
moisture is forecast to fall to around 10% and then fall below
10% into Wednesday which suggests very dry fuels. Regional ERC
values according to the National Interagency Coordination Center
for southwestern portions of the area are forecast to continue
to climb to in between 40 and 50 whereas the 90th percentile is
located at 50. As mentioned above the northwestern portion of
the area currently has ERC's in the 90th percentile according to
the same site. This also does bring concern to the upper end
potential of this fire weather event that there is is regional
support for high ERC's.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 10 AM MST /11 AM CST/ this morning to 8
    PM MST /9 PM CST/ this evening for KSZ001>004-013>016-
     027>029-041-042.
     High Wind Warning from 10 AM MST /11 AM CST/ this morning to 5
    PM MST /6 PM CST/ this afternoon for KSZ013-014-027>029-
     041-042.
CO...Red Flag Warning from 10 AM this morning to 8 PM MST this
     evening for COZ252>254.
     High Wind Warning from 10 AM this morning to 5 PM MST this
     afternoon for COZ090>092.
NE...Red Flag Warning from 10 AM MST /11 AM CST/ this morning to 8
    PM MST /9 PM CST/ this evening for NEZ079>081.

&&

SHORT TERM...Trigg
LONG TERM...Vincent
AVIATION...Trigg
FIRE WEATHER...Trigg
Hazardous weather outlook, Feb 17, 1:10 AM MST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 AM MST Tue Feb 17 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
110 AM MST Tue Feb 17 2026 /210 AM CST Tue Feb 17 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning has been issued for the entire area for today.
Extremely dangerous and unpredictable fire behavior is expected as
any fires that develop will grow and spread out of control. The fire danger
threat is particularly dangerous for the western portions of the
area, roughly west of a Trenton to Tribune line.

A High Wind Warning is in effect across portions of Eastern Colorado
and Western Kansas for wind gusts up to 65 mph. Hazardous travel
conditions are likely due to strong cross winds, and potential
brownout conditions from blowing dust. Reduced air quality may
become widespread in association with blowing dust, and could
aggravate asthma or cause respiratory problems, especially for people
with pre-existing respiratory conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Critical fire weather conditions are forecast to continue Wednesday
south and west of a Joes, Colorado to Leoti line. Any fires that
develop will have the potential to spread quickly.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
February 17, 9:30 AM MST to 2:45 PM MST
Where
Kit Carson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

The peak gust in the county was reported at the airport.

High Wind, Cheyenne County

When
February 17, 10:30 AM MST to 3:45 PM MST
Where
Cheyenne County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The peak gust for the county was measured near Aroya.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322124, 1322126.